Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Perturbation theory for the Laplacian on automorphic functions
HTML articles powered by AMS MathViewer

by R. Phillips and P. Sarnak
J. Amer. Math. Soc. 5 (1992), 1-32


Let $\Gamma \subset {\text {PSL(2, }}\mathbb {R}{\text {)}}$ be a discrete subgroup with quotient $\Gamma \backslash H$ of finite volume but not compact. The spectrum of the Laplacian on ${L^2}$ automorphic functions is unstable under perturbations; however, it becomes much more manageable when the scattering frequencies are adjoined (with multiplicity equal to the order of the pole of the determinant of the scattering matrix at these points). This augmented set shows up in a natural way in a one-sided version of the Selberg trace formula and is the actual spectrum of the generator of a cut-off wave equation. Applying standard perturbation theory to this operator, it is proved that the augmented spectrum is real analytic in Teichmüller space. The same operator is used to derive Fermi’s Golden Rule in this setting. It turns out that the proper multiplicity to be attached to the Laplacian eigenvalue at $\frac {1}{4}$ is twice the dimension of cusp forms plus $\mu = {\text { tr}}[\Phi {\text { + }}I]{\text {/2}}$ ; here $\Phi$ denotes the scattering matrix at this point. It is shown that the generic value of $\mu$ in the Teichmüller space of the once punctured torus and the six-times punctured sphere is zero. This is also true of the $\chi$-twisted spectral problem, where $\chi$ is a character for $\Gamma$.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC: 11F72, 58G25
  • Retrieve articles in all journals with MSC: 11F72, 58G25
Bibliographic Information
  • © Copyright 1992 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 5 (1992), 1-32
  • MSC: Primary 11F72; Secondary 58G25
  • DOI:
  • MathSciNet review: 1127079